Format

Send to

Choose Destination
Clin Neuropharmacol. 2019 Jul 29. doi: 10.1097/WNF.0000000000000357. [Epub ahead of print]

Priapism With Methylphenidate Use in a Preschool-Aged Boy Resolved With Switching to Atomoxetine.

Author information

1
Department of Child and Adolescent Psychiatry, University of Health Sciences Medical Faculty, Istanbul, Turkey.

Abstract

BACKGROUND:

Priapism is a persistent unwanted erection that is not linked with sexual stimulation. A number of previous case reports have shown priapism with methylphenidate (MPH) use, especially in adolescence and preadolescence period. In all of these cases, the unwanted erections ceased after the medication was discontinued and no further attention-deficit hyperactivity disorder medication was initiated. Hereby, we present the case of a boy who had priapism episodes with MPH, which resolved with switching to atomoxetine (ATX).

CASE REPORT:

A 5-year, 10-month-old medically healthy boy was diagnosed with attention-deficit hyperactivity disorder and was prescribed methylphenidate immediate-release (10 mg/d). Two weeks later, his family communicated and reported penile erection episodes since the initiation of MPH. With the suspect of a medication-induced adverse reaction, MPH was discontinued and priapism resolved within a week. Thereafter, 10 mg/d of ATX was initiated. Four-week follow-up with ATX treatment revealed that the medication was tolerated well, and priapism or any other adverse effect was not reported.

CONCLUSIONS:

This case report suggests that ATX may be safely used in some children who experienced priapism with MPH. Future studies are needed to clarify the risk factors and etiologic mechanisms of this adverse reaction.

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center